A Clinical Risk Case Study- A Lethal Combination of Anticoagulation and Aspirin
Co-written by The TMLEP Clinical Risk and Patient Safety Publishing Group and Dr Wayne Thomas BSc MB BS MRCP(UK) FRCPath, Consultant Haematologist
The Patient was diagnosed with a benign ovarian cyst and surgery was planned for a bilateral salpingoohorectomy. Two days prior to surgery the Patient was advised to stop taking aspirin and Apixaban (their anticoagulation medication). During surgery, dense adhesions were noted and as a result the surgical team were only able to remove one ovary.
Due to hematological advice, the Patient's medication, including Dalteparin, Aspirin and Apixaban were reinstated post operatively. Shortly after surgery, bleeding from the drain site was noted resulting in the Patient being returned to theatre where they underwent an abdominal laparotomy. Blood and clots were noted and shortly after, the Patient suffered a cardiac arrest due to ventricular fibrillation and sadly passed away.
TMLEP’s Independent Clinical Findings
When reviewing this matter to investigate why the Deceased suffered a fatal postoperative bleed the following findings were made:
1. The Deceased should not have been taking aspirin and Apixaban simultaneously, which contributed to the haemodynamic instability postoperatively.
When reviewing the case independently, whilst Apixaban can be justified as an acceptable choice for managing the Deceaseds atrial fibrillation, there were no clear reasons to justify why the Deceased was prescribed aspirin in the first instance. Typical indications were absent, such as the Deceased had never suffered a stroke and had normal coronary arteries. Once Apixaban was commenced the aspirin should have been stopped as it was not indicated.
Although there is little data about the hazards of dual therapy of both aspirin and anticoagulants such as Apixaban, there is little doubt that aspirin will increase and sometimes double a risk of bleeding with invasive surgery.
2. The Deceased was provided with insufficient pre-operative drug withdrawal advice
It is vital that before operations commence clinicians consider the length of time for certain prescription drugs to leave the patients system, otherwise there can be complications with interactions or unintended amplification of a drug’s effect.
Given the amount of time needed for platelet function to return to normal after taking aspirin, the Deceased should have stopped taking aspirin 7 days prior to surgery to allow for full recovery of platelet function whilst also on Apixaban, not 48 hours as in this case.
3. The Deceased was provided with an unacceptable level of anticoagulant before, during and after surgery in light of the concurrent aspirin use.
In addition in this case prior to the commencement of full treatment dose Apixaban (the day after surgery) the Deceased received a prophylactic dose of Dalteparin post operatively. Although it was acceptable for Apixaban to be re-started soon after surgery, in the context of this case, it would have been more appropriate to continue to use an alternative such as low molecular weight heparin (at prophylactic doses) for the 48 hours post-operatively, or Apixaban at a lower dose, especially because of the long-term pre-operative use of aspirin. All drugs would have worked together creating a significant anticoagulant effect which would in combination enhance the risk of bleeding.
Recommendations to prevent incident recurrence and improve patient safety
There are three key learning points that arise from this case:
1.Healthcare providers need to be mindful of their review policies for managing patients on aspirin and anticoagulants (particularly the DOAC's) peri-operatively.
Albeit currently there is very little information concerning the dangers of using drugs such as aspirin and Apixaban simultaneously, when looking at other anticoagulants drugs such as warfarin, studies have shown that the use of this drug causes significant life-threatening bleeds in around 1% of people per year. Simultaneous use of aspirin roughly doubles the risk of bleeding.
Whilst, the risk with orally active anticoagulants are lower than that of warfarin, there can be little doubt that aspirin will enhance the bleeding risk of an orally active anticoagulants, especially if haemostasis is challenged with invasive surgery.
By ensuring aspirin use is closely monitored and withdrawn where not necessary, the risk of aspirin being over administered in the context of anticoagulants can be reduced.
2. Healthcare providers should be mindful of advice being provided pre-operatively in relation to aspirin
Patients taking aspirin should be advised to stop taking the drug at least 3 days prior to surgery in order for the platelet function to return to be safe enough to operate. This balances out the indication for aspirin to reduce thrombosis. In this case the Deceased should not have been on aspirin anyway, and as such the aspirin should have been discontinued 7 days pre-op as it was not indicated after Apixaban had been commenced. For patients taking aspirin alone as secondary prevention, the general advice is to continue the drug through surgery unless the surgery is urgent and the perceived risk of bleeding is high where the use of tranexamic acid and donor pools of platelets may be considered. For patient’s also taking warfarin or a DOAC (in addition to aspirin or another antiplatelet agent) it would be wise to consider the absolute necessity of the surgery or discontinue the formal anticoagulation, and instead consider a standard surgical prophylactic schedule.
In the case of DOAC alone, the advice is to allow 48 hours off of the drug pre-operatively, where the renal function is normal. They should also not be reintroduced at full dose until at least 48 hours after surgery where the perceived bleeding risk is high. Again, in this setting prophylactic doses of anticoagulation may be considered.
By ensuring this guidance is circulated, the risk of surgical bleeding can be reduced in the context of co-prescribed anticoagulants.
3. Healthcare providers should be cautious when prescribing a combination of anticoagulation drugs in addition to aspirin
In this case a number of drugs were prescribed in combination which significantly increased the risk of bleeding. It is vital that before and after an operation healthcare providers and clinicians consider the length of time for certain prescription drugs to leave the patients system, otherwise there can be complications with interactions or unintended amplification of a drug’s effect.
This case demonstrates the potentially fatal risks that are associated with unnecessarily taking aspirin in conjunction with anticoagulation medication, especially when considered in the context of invasive surgery.
By ensuring patients are advised to withdraw from medication at an appropriate time prior to surgical intervention and by generally adopting increased vigilance in regard to drug interactions before, during and post-surgery healthcare providers and clinicians can mitigate bleeding risks and improve patient safety and increase healthcare standards.
Peri-operative management of anticoagulation and antiplatelet therapy. David Keeling, R. Campbell Tait, and Henry Watson on behalf of the British Committee for Standards in Haematology. British Journal of Haematology, 2016, 175, 602–613.
Co-written by The TMLEP Clinical Risk and Patient Safety Publishing Group and Dr Wayne Thomas BSc MB BS MRCP(UK) FRCPath, Consultant Haematologist. (2018). A Clinical Risk Case Study- A Lethal Combination of Anticoagulation and Aspirin. TMLEP Clinical Risk Case Studies. 1 (7), 1.
Important Notice: This article is intended to raise awareness to clinical risk issues in an effort to reduce incidence recurrence and improve patient safety. This is not intended to be relied upon as advice. Facts have been altered to ensure this case is non-identifiable, albeit clinical learning points remain applicable. To request an independent clinical review, please contact firstname.lastname@example.org or call +44 (0)203 355 9796.